ID 110706
Author
Shinomiya, Kayo Department of Ophthalmology and Visual Neuroscience, The University of Tokushima, School of Medicine Tokushima University Educator and Researcher Directory KAKEN Search Researchers
Kajima, Makoto Department of Ophthalmology and Visual Neuroscience, The University of Tokushima, School of Medicine
Tajika, Hiroko Department of Ophthalmology and Visual Neuroscience, The University of Tokushima, School of Medicine
Shiota, Hiroshi Department of Ophthalmology and Visual Neuroscience, The University of Tokushima, School of Medicine Tokushima University Educator and Researcher Directory KAKEN Search Researchers
Nakagawa, Ryuji Center for Maternity and Perinatal Care, Tokushima University Hospital Tokushima University Educator and Researcher Directory KAKEN Search Researchers
Saijyou, Takahiko Center for Maternity and Perinatal Care, Tokushima University Hospital KAKEN Search Researchers
Keywords
Renal failure
mydriatic drug
phenylephrine
retinopathy of prematurity
Content Type
Journal Article
Description
The patient was a low birth weight infant with a history of renal failure. She was referred to our department 29 days after birth to undergo fundus examination. She experienced renal failure after undergoing a mydriatic test and needed medical treatment. Eyedrops containing phenylephrine were instilled several times and additional drops were also instilled during the fundal examination using an eyelid retractor, therefore the blood concentration of the drug was elevated sufficiently to contract the renal vessels, ultimately inducing renal failure. The present case suggests that since the use of mydriatic eyedrops in low birth weight infants could induce renal failure, the following points should be considered : 1) Mydriatic eyedrops should be used with caution by monitoring mydriasis and avoiding excessive instillation 2) After instillation, the lacrimal region should be compressed to prevent the flow of mydriatic drops to the nasolacrimal canal and 3) Vital signs should be monitored to check the onset of any adverse reactions for 12 hours after fundal examination.
Journal Title
The journal of medical investigation : JMI
ISSN
13431420
NCID
AA11166929
Volume
50
Issue
3-4
Start Page
203
End Page
206
Sort Key
203
Published Date
2003
EDB ID
FullText File
language
eng
TextVersion
Publisher
departments
Medical Sciences
University Hospital